BACKGROUND AND PURPOSE: Recombinant tissue plasminogen activator (rtPA)-associated hyperperfusion syndrome in brainstem after acute stroke has not yet been reported. The current report demonstrates that rtPA-associated hyperperfusion syndrome can be a cause of clinical deterioration following improvement (DFI) after rtPA in acute stroke. METHODS: We observed a transient DFI in a 59-year-old man with acute ischemic stroke who received rtPA. The phenomenon was assessed by magnetic resonance imaging (MRI) with diffusion-weighted image (DWI) and a series of transcranial Doppler scan evaluating changes in the basilar arterial flow. RESULTS: We demonstrated a reversible hyperintensity at pons on DWI as well as a transient increase in basilar arterial flow on Doppler scan suggesting the occurrence of vasogenic edema and hyperperfusion at brainstem. CONCLUSIONS: rtPA-associated hyperperfusion can occur at brainstem causing transient neurological deficits. It can be a cause of DFI in addition to reocclusion after recanalization.
ASJC Scopus subject areas